Illinois, 2004

Flash Flood and Damaging Winds in Illinois, July 11, 2004

July 11, 2004 · NWS ILX · 8 events in 8 counties and zones

7 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 11, 1:30 PM CST, 1 hour earlier.

Area forecast discussion, Jul 11, 1:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SUN JUL 11 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD COMPLEX AREA OF LOW
PRESSURE OVER THE UPPER MIDWEST...ALONG WITH NUMEROUS BOUNDARIES.
AIRMASS REMAINS VERY MOIST AND UNSTABLE ACROSS REGION AND WILL
CONTINUE TO SUPPORT OCCASIONAL ROUNDS OF SHOWERS/THUNDERSTORMS UNTIL
IT IS SCOURED OUT BY MIDWEEK. MAIN CONCERNS IN THE SHORT TERM REMAIN
SHOWER/STORM THREAT UNTIL DRIER/COOLER AIR FILTERS IN BY WEDNESDAY.

12Z MODELS IN GOOD OVERALL AGREEMENT AND HAVE NO REAL FAVORITE AT
THIS TIME. STILL...WILL CONTINUE TO FOLLOW THE ETA FOR THE DETAILS.
GUIDANCE TEMPERATURES CLOSE/REASONABLE AND WILL NOT STRAY TOO FAR.

SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...

TONIGHT...EXPECT SHOWERS/STORMS TO CONTINUE TO TREK ACROSS FORECAST
AREA...ESPECIALLY DURING THE EVENING HOURS. THE CONVECTION WILL BE
SUPPORTED BY STRONG DIURNAL INSTABILITY AS WELL AS UPPER FORCING
FROM AN APPROACHING SHORTWAVE AND MCV. PRECIPITABLE WATER VALUES
APPROACHING TWO INCHES CONTINUE TO SUPPORT A HEAVY RAIN THREAT...
THOUGH THE FASTER SPEED OF TONIGHT/S STORMS SHOULD MITIGATE THIS
SOMEWHAT.

MONDAY AND MONDAY NIGHT...WEAK RIDGING WILL BUILD IN ALOFT BEHIND
DEPARTING SHORT WAVE (WHICH SHOULD ALSO PULL MAIN FRONTAL BOUNDARY
TO OUR SOUTH). HOWEVER...WILL LINGER A MORNING CHANCE OF CONVECTION
IN THE EAST TO CAPTURE ANY REMAINING NOCTURNAL STORMS. OTHERWISE...A
WARM AND HUMID AIRMASS WILL BE IN PLACE WITH CONSIDERABLE DIURNAL
INSTABILITY EXPECTED. HOWEVER...WILL NOT CARRY PRECIPITATION MENTION
AT THIS TIME DUE TO A LACK OF A FOCUSING MECHANISM. THIS WILL NEED
TO BE MONITORED BY LATER SHIFTS.

TUESDAY AND TUESDAY NIGHT...STRONG UPPER LOW...CURRENTLY OVER
SOUTHWEST CANADA...WILL DIVE ACROSS THE GREAT LAKES AND PULL A
FRONTAL BOUNDARY THROUGH THE STATE. THE UNSTABLE AIRMASS IN PLACE
AND GOOD FORCING WITH THE UPPER WAVE/SURFACE FRONT SUPPORT
SHOWERS/STORMS ONCE AGAIN. CURRENT INDICATIONS ARE THAT THE FRONT
SHOULD CLEAR MAJORITY OF AREA BY TUESDAY EVENING...TAKING THE
PRECIPITATION THREAT WITH IT.

WEDNESDAY AND WEDNESDAY NIGHT...FLOW BECOMES NEUTRAL ALOFT AND HIGH
PRESSURE BUILDS IN AT THE SURFACE AS THE UNSEASONABLY STRONG UPPER
WAVE CARVES OUT A TROF IN THE EASTERN UNITED STATES. THIS WILL
RESULT IN DRY CONDITIONS AND SOMEWHAT BELOW NORMAL TEMPERATURES.

LONG TERM...THURSDAY THROUGH SUNDAY...MODELS/ENSEMBLES CONTINUE TO
BE IN GOOD OVERALL AGREEMENT WITH THE UNSEASONABLY STRONG TROF THAT
WILL BE IN PLACE OVER THE EASTERN UNITED STATES FROM MIDWEEK INTO
THE WEEKEND. INITIALLY THIS WILL RESULT IN HIGH PRESSURE AT THE
SURFACE ACROSS THE REGION...ALONG WITH DRY CONDITIONS AND BELOW
NORMAL TEMPERATURES. RETURN FLOW DEVELOPS ON SATURDAY...SIGNALING A
RETURN TO MORE SEASONABLE HEAT AND HUMIDITY. A SYSTEM IS EXPECTED TO
MOVE OUT OF THE PLAINS ON SUNDAY AND BRING THE REGION ITS NEXT
CHANCE FOR SHOWERS/STORMS.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
&&

BAK
Hazardous weather outlook, Jul 11, 11:51 AM CST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1251 PM CDT SUN JUL 11 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-121100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1251 PM CDT SUN JUL 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
MAINLY ALONG AND NORTH OF INTERSTATE 70. DAMAGING WIND GUSTS AND
LARGE HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS.
EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS CENTRAL AND SOUTHEAST ILLINOIS. SOME STORMS WILL BE
CAPABLE OF PRODUCING STRONG STRAIGHT LINE WINDS...LARGE HAIL...VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME...ALONG WITH FREQUENT CLOUD
TO GROUND LIGHTNING. A FEW OF THE STORMS WILL ALSO PRODUCE INTENSE
RAINFALL RATES CAUSING SOME LOCALIZED FLOODING PROBLEMS. THE THREAT
FOR SCATTERED THUNDERSTORMS WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FAIRLY STRONG COLD FRONT FOR JULY IS FORECAST TO PUSH INTO THE
REGION ON TUESDAY. THE PATTERN WILL BECOME MUCH MORE FAVORABLE FOR
ORGANIZED SEVERE WEATHER TUESDAY AFTERNOON AS THE FRONT DRAWS CLOSER
TO CENTRAL AND SOUTHEAST ILLINOIS AND INTERACTS WITH A VERY UNSTABLE
ATMOSPHERE. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY
WITH THE THREAT SHIFTING EAST AND SOUTH OF THE AREA TUESDAY NIGHT.
DRIER AND SLIGHTLY COOLER AIR WILL FOLLOW FOR THE REMAINDER OF THE
WEEK.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70.

13

The radar

The Quad Cities radar (KDVN), 81 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
July 11, 2:30 PM CST
Where
Knox County, Knoxville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.917, -90.283

A large tree was blown down.

Thunderstorm Wind, Macon

When
July 11, 2:30 PM CST
Where
Macon County, 1 mi SE of Harristown
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.833, -89.067

Thunderstorm Wind, Christian

When
July 11, 3:10 PM CST
Where
Christian County, Mt Auburn
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.767, -89.267

Several trees were uprooted and a couple of power lines were blown down.

Thunderstorm Wind, Peoria

When
July 11, 3:11 PM CST to 3:30 PM CST
Where
Peoria County, Hanna City
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -89.800

Several trees and power lines were blown down.

Thunderstorm Wind, Tazewell

When
July 11, 3:45 PM CST to 4:00 PM CST
Where
Tazewell County, 1 mi N of Hopedale
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.417, -89.417

A machine shed lost a small portion of its roof in Hopedale. Also, numerous large tree limbs were blown down in Morton.

Thunderstorm Wind, Woodford

When
July 11, 4:05 PM CST to 4:30 PM CST
Where
Woodford County, Germantown Hills
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -89.483

Several trees and power lines were blown down in Germantown Hills, Eureka and Minonk.

Thunderstorm Wind, Lawrence

When
July 11, 6:11 PM CST to 6:17 PM CST
Where
Lawrence County, Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.717, -87.750

Several trees and power lines were blown down.

Flash Flood, Clay

When
July 11, 8:00 PM CST to 9:00 PM CST
Where
Clay County, Flora
Reported by
TRAINED SPOTTER
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

Several roads were briefly flooded due to heavy rains in a short amount of time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5412037, 5412038, 5412040, 5412039, 5412041, 5412044, 5412042, 5412043.